Alert archive / California / Wind Advisories in 2023

Wind Advisory 12, NWS San Diego, CA

February 9, 20234 counties in California

NWS San Diego, CA issued this wind advisory at Feb 9, 2023, 2:22 AM PST for 4 counties in California. It took effect at Feb 9, 2023, 6:00 AM PST. It was in force for 31 hr.

The area

The counties it named.

The facts

Issued
Feb 9, 2023, 2:22 AM PST (10:22 UTC)
In effect from
Feb 9, 2023, 6:00 AM PST
Expired
Feb 10, 2023, 1:11 PM PST
In force
31 hr
Issued by
NWS San Diego, CA

Counties Orange County, CA, Riverside County, CA, San Bernardino County, CA, San Diego County, CA

The radar

The Santa Ana Mts radar (KSOX), 88 km from the middle of the area, began a volume at 10:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 10.4 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2023-02-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2023-02-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2830 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

044 
WWUS76 KSGX 091022
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
222 AM PST Thu Feb 9 2023

CAZ048-050-055>058-065-554-092300-
/O.NEW.KSGX.WI.Y.0012.230209T1400Z-230211T0200Z/
San Bernardino and Riverside County Valleys-The Inland Empire-
San Diego County Valleys-San Bernardino County Mountains-
Riverside County Mountains-Santa Ana Mountains and Foothills-
San Diego County Mountains-San Gorgonio Pass Near Banning-
Orange County Inland Areas-
Including the cities of Riverside, San Bernardino, Ontario, 
Moreno Valley, Fontana, Rancho Cucamonga, Corona, Escondido, 
El Cajon, San Marcos, La Mesa, Santee, Poway, Crestline, 
Lake Arrowhead, Big Bear City, Big Bear Lake, Running Springs, 
Wrightwood, Idyllwild-Pine Cove, Julian, Pine Valley, Santa Ana, 
Anaheim, Garden Grove, Irvine, Orange, Fullerton, 
and Mission Viejo
222 AM PST Thu Feb 9 2023

...WIND ADVISORY IN EFFECT FROM 6 AM THIS MORNING TO 6 PM PST
FRIDAY...

* WHAT...East winds 15 to 25 mph with gusts to 50 mph expected.

* WHERE...San Bernardino and Riverside County Valleys-The Inland 
  Empire, San Diego County Valleys, San Bernardino County 
  Mountains, Riverside County Mountains, Santa Ana Mountains and 
  Foothills, San Diego County Mountains, San Gorgonio Pass Near 
  Banning and Orange County Inland Areas.

* WHEN...From 6 AM this morning to 6 PM PST Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

17
4 follow-up statements
326 
WWUS76 KSGX 092109
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
109 PM PST Thu Feb 9 2023

CAZ048-050-055>058-065-554-100600-
/O.CON.KSGX.WI.Y.0012.000000T0000Z-230211T0200Z/
San Bernardino and Riverside County Valleys-The Inland Empire-
San Diego County Valleys-San Bernardino County Mountains-
Riverside County Mountains-Santa Ana Mountains and Foothills-
San Diego County Mountains-San Gorgonio Pass Near Banning-
Orange County Inland Areas-
Including the cities of Riverside, San Bernardino, Ontario, 
Moreno Valley, Fontana, Rancho Cucamonga, Corona, Escondido, 
El Cajon, San Marcos, La Mesa, Santee, Poway, Crestline, 
Lake Arrowhead, Big Bear City, Big Bear Lake, Running Springs, 
Wrightwood, Idyllwild-Pine Cove, Julian, Pine Valley, Santa Ana, 
Anaheim, Garden Grove, Irvine, Orange, Fullerton, 
and Mission Viejo
109 PM PST Thu Feb 9 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM PST FRIDAY...

* WHAT...East winds 15 to 25 mph with gusts to 50 mph. Local gusts
  to 60 mph.

* WHERE...San Bernardino and Riverside County Valleys-The Inland 
  Empire, San Diego County Valleys, San Bernardino County 
  Mountains, Riverside County Mountains, Santa Ana Mountains and 
  Foothills, San Diego County Mountains, San Gorgonio Pass Near 
  Banning and Orange County Inland Areas.

* WHEN...Until 6 PM PST Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

EA
977 
WWUS76 KSGX 100557
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
957 PM PST Thu Feb 9 2023

CAZ048-050-055>058-065-554-101400-
/O.CON.KSGX.WI.Y.0012.000000T0000Z-230211T0200Z/
San Bernardino and Riverside County Valleys-The Inland Empire-
San Diego County Valleys-San Bernardino County Mountains-
Riverside County Mountains-Santa Ana Mountains and Foothills-
San Diego County Mountains-San Gorgonio Pass Near Banning-
Orange County Inland Areas-
Including the cities of Riverside, San Bernardino, Ontario, 
Moreno Valley, Fontana, Rancho Cucamonga, Corona, Escondido, 
El Cajon, San Marcos, La Mesa, Santee, Poway, Crestline, 
Lake Arrowhead, Big Bear City, Big Bear Lake, Running Springs, 
Wrightwood, Idyllwild-Pine Cove, Julian, Pine Valley, Santa Ana, 
Anaheim, Garden Grove, Irvine, Orange, Fullerton, 
and Mission Viejo
957 PM PST Thu Feb 9 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM PST FRIDAY...

* WHAT...East winds 15 to 25 mph with gusts to 50 mph. Isolated
  gusts to 60 mph.

* WHERE...San Bernardino and Riverside County Valleys-The Inland 
  Empire, San Diego County Valleys, San Bernardino County 
  Mountains, Riverside County Mountains, Santa Ana Mountains and 
  Foothills, San Diego County Mountains, San Gorgonio Pass Near 
  Banning and Orange County Inland Areas.

* WHEN...Until 6 PM PST Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

17
778 
WWUS76 KSGX 101058
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
258 AM PST Fri Feb 10 2023

CAZ048-050-055>058-065-554-110200-
/O.CON.KSGX.WI.Y.0012.000000T0000Z-230211T0200Z/
San Bernardino and Riverside County Valleys-The Inland Empire-
San Diego County Valleys-San Bernardino County Mountains-
Riverside County Mountains-Santa Ana Mountains and Foothills-
San Diego County Mountains-San Gorgonio Pass Near Banning-
Orange County Inland Areas-
Including the cities of Riverside, San Bernardino, Ontario, 
Moreno Valley, Fontana, Rancho Cucamonga, Corona, Escondido, 
El Cajon, San Marcos, La Mesa, Santee, Poway, Crestline, 
Lake Arrowhead, Big Bear City, Big Bear Lake, Running Springs, 
Wrightwood, Idyllwild-Pine Cove, Julian, Pine Valley, Santa Ana, 
Anaheim, Garden Grove, Irvine, Orange, Fullerton, 
and Mission Viejo
258 AM PST Fri Feb 10 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM PST THIS EVENING...

* WHAT...East winds 15 to 25 mph with gusts to 50 mph. Isolated
  gusts to 60 mph in the morning.

* WHERE...San Bernardino and Riverside County Valleys-The Inland 
  Empire, San Diego County Valleys, San Bernardino County 
  Mountains, Riverside County Mountains, Santa Ana Mountains and 
  Foothills, San Diego County Mountains, San Gorgonio Pass Near 
  Banning and Orange County Inland Areas.

* WHEN...Until 6 PM PST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

17
363 
WWUS76 KSGX 102111
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
111 PM PST Fri Feb 10 2023

CAZ048-050-055>058-065-554-102215-
/O.CAN.KSGX.WI.Y.0012.000000T0000Z-230211T0200Z/
San Bernardino and Riverside County Valleys-The Inland Empire-
San Diego County Valleys-San Bernardino County Mountains-
Riverside County Mountains-Santa Ana Mountains and Foothills-
San Diego County Mountains-San Gorgonio Pass Near Banning-
Orange County Inland Areas-
Including the cities of Riverside, San Bernardino, Ontario, 
Moreno Valley, Fontana, Rancho Cucamonga, Corona, Escondido, 
El Cajon, San Marcos, La Mesa, Santee, Poway, Crestline, 
Lake Arrowhead, Big Bear City, Big Bear Lake, Running Springs, 
Wrightwood, Idyllwild-Pine Cove, Julian, Pine Valley, Santa Ana, 
Anaheim, Garden Grove, Irvine, Orange, Fullerton, 
and Mission Viejo
111 PM PST Fri Feb 10 2023

...WIND ADVISORY IS CANCELLED...

Locally strong wind gusts of 35 to 45 mph will be possible for 
the next few hours, but winds have largely diminished. Continue to
use caution if traveling, especially in wind-prone passes.

$$

EA

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this wind advisory went out at Feb 8, 8:46 PM PST, 5 hours 36 minutes earlier.

Area forecast discussion, Feb 8, 8:46 PM PST, 5 hours 36 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
846 PM PST Wed Feb 8 2023

.SYNOPSIS...
Warm and dry with gusty offshore flow through Friday. A pattern
change will occur this weekend, with noticeably cooler
weather, gusty onshore winds, and a chance of light showers at
Saturday afternoon into Sunday. After brief warming on Monday,
another trough will bring cooling, gusty onshore winds, and a
slight chance of precipitation Tuesday into Wednesday.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

EVENING UPDATE...
Skies remain clear this evening as an upper level ridge of high
pressure builds over the region. Surface pressure gradients are
beginning to trend strong offshore, currently around -5.5 mb SAN-
TPH and -0.8 mb SAN-DAG. Gradients will continue to strengthen
into Thursday evening then slowly weaken on Friday. Given the lack
of any upper level support, winds will generally be confined to
the usual passes/canyons and coastal slopes, locally extending
into the valleys and inland Orange County. Gusts of 35-45 mph are
expected in these locations, with isolated gusts to around 55 mph
in the most wind prone areas. The combination of the building
ridge and offshore flow will lead to very warm weather on Thursday
with highs 5 to 12 degrees above normal, with the greatest
anomalies near the coast. Some western valleys and inland coastal
areas could reach 80 degrees.

PREVIOUS DISCUSSION...
The ridge axis will push eastward later on Friday and be replaced
by a compact closed low moving into northern California Friday
night, reaching Southern California on Saturday. This will result
in noticeably cooler temperatures, breezy onshore winds, increased
cloud cover, and slight chances for precipitation. Differences
amongst ensemble guidance in the placement and strength of this
low persist, which would affect the precipitation potential. At
this time, light, scattered showers could develop as early as
Saturday morning across northern areas, spreading southeastward
through the day. Scattered precipitation will then be possible
through much of the day on Sunday. Most locations should remain
under 0.1 inch of accumulation, though the San Diego County
Mountains could pick up 0.25 inch of liquid accumulation. Snow
levels will be fairly low with this system, with light
accumulations possible above 4000 feet.

A slight warm up is expected on Monday as the system exits to the
east before a larger low pressure system moves through the
Intermountain West through the middle of next week. Cooler
temperatures and restrengthening onshore winds will result.

&&

.AVIATION...
090440Z...Mostly clear skies and unrestricted vis through
Thursday evening. Gusty northeast to east winds will increase
after 06Z and continue into Thursday evening. Winds will be
strongest on the coastal mountain slopes and below passes. Peak
gusts of 35 to 45 kt expected. Areas of LLWS and mod up/downdrafts
expected over and southwest/west of the mountains.

&&

.MARINE...
No hazardous marine conditions are expected through Friday. Winds
and seas will increase this weekend, peaking on Saturday. West
winds gusting to 20-25 kt and combined seas of 8-10 feet will
create hazardous boating conditions Saturday and Sunday.

&&

.BEACHES...
A west-northwest swell of 8-9 feet from 290 degrees will produce
elevated to locally high surf Saturday and Sunday. Highest surf
will occur on west facing beaches in San Diego County where sets
of 6 to 7 feet are possible.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...None.
PZ...None.

&&

PUBLIC...SS/EA
AVIATION/MARINE/BEACHES...SS

Nearby

Wind Advisories in California, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.